Louisiana, 2017

Flash Flooding and Damaging Winds in Louisiana, June 23, 2017

June 23, 2017 · NWS SHV · 8 events in 3 counties and zones

The remnants of Tropical Storm Cindy had moved into portions of Central and Northeast Arkansas during the predawn hours of June 23rd. A feeder band of convection remained in its wake across portions of Northern Louisiana during the predawn hours and this convection produced some wind damage along with excessive heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The remnants of Tropical Storm Cindy had moved into portions of Central and Northeast Arkansas during the predawn hours of June 23rd. A feeder band of convection remained in its wake across portions of Northern Louisiana during the predawn hours and this convection produced some wind damage along with excessive heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 2:06 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 2:06 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
306 AM CDT Fri Jun 23 2017

.DISCUSSION...
Surface remnants of Cindy are currently spinning across Central
Arkansas attm with this feature expected to continue moving
quickly to the north and east this morning. However, looking
aloft, there will continue to be a weakness in the mid levels of
the atmosphere in the form of a shear axis across Central
Louisiana into South Central/Southeast Arkansas today. Combine
this with tropical moisture left behind from Cindy and that will
be an area for scattered shower and thunderstorm activity
continuing today. Our eastern most zones is an area that can take
additional rainfall today with the heavier rates expected this
morning so for this reason, have decided to cancel the remaining
Flash Flood Watch across our portion of Northern Louisiana and
Union County Arkansas.

Looking upstream, a trough of low pressure across the Northern and
Central Plains will have a cold front associated with it that will
be moving into the Middle Red River Valley of Southeast Oklahoma,
Southwest Arkansas and Northeast Texas this evening with
additional scattered to numerous showers and thunderstorms
expected to develop along this feature. The convection should
continue increasing in coverage as the front pushes south towards
the I-20 Corridor overnight tonight as well. Kept pops on the high
side at least through Saturday morning across all but our
northern third as the front will be slow pushing through the I-20
Corridor during day but should see a drying trend from north to
south across our region by Sat Aftn. The front should push
completely through our region by Sat Evng but the 850mb boundary
and thus the drier post frontal airmass will not get a good push
through our region until late Sat Night/Sun timeframe so have
kept slight chance/chance pops going for the corridor and south
for these periods as well. The post frontal airmass will tend to
keep temperatures down for late June across the region with lows
in the 60s and highs in the mid to upper 80s through at least Tue
of next week which could be a lot worse this time of the year
before we begin to see returning southerly flow by the middle and
later half of the upcoming work week.

Upper ridging begins to break down by the middle of next week
across the southwest CONUS with near zonal flow expected across
much of the Southern Plains thereafter. With the expected low
level moisture return, we should return to more typical daytime
driven afternoon showers and thunderstorms towards the end of the
week as well along with near normal temperatures.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  83  69 /  50  60  70  30
MLU  86  73  83  68 /  80  60  70  30
DEQ  88  70  82  63 /  40  60  40  10
TXK  87  72  81  66 /  40  60  60  20
ELD  85  72  81  65 /  80  60  60  20
TYR  90  73  83  69 /  20  60  70  40
GGG  89  73  83  68 /  20  60  70  40
LFK  90  76  86  71 /  20  40  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13
Hazardous weather outlook, Jun 23, 3:05 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
405 AM CDT Fri Jun 23 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
405 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

With the remnants of Tropical Storm Cindy having moved well north
and east of our region today, much of the rainfall associated with
Cindy will move north and east with her. Scattered to numerous
showers and a few thunderstorms will be possible this morning
across portions of Northern Louisiana and South Central Arkansas
before we see less storm coverage this afternoon. This will be
temporary however as a cold front will begin moving into the
Middle Red River Valley of Northeast Texas, Southeast Oklahoma and
Southwest Arkansas. Along with this frontal boundary will be
scattered to numerous showers and thunderstorms and this activity
will build southward towards the Interstate 20 Corridor of
Northeast Texas and Northern Louisiana late tonight. Some of these
storms could be strong in intensity overnight as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms in association
with a cold front will effect most of the Four State Region during
the day Saturday before the activity tries to push southward and
taper off Saturday Night into Sunday along with the cold front.
Small chances for showers and thunderstorms will remain in the
forecast through early Monday mainly along and south of the I-20
Corridor as well. Otherwise, we should see a drying trend through
the early part of next week with small rain chances returning once
again by the end of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

In the hours before

Special weather statement, Jun 23, 2:49 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
349 AM CDT FRI JUN 23 2017

LAZ017-230930-
Sabine LA-
349 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SABINE PARISH UNTIL
430 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Converse, or 16 miles southeast of Mansfield, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oak Grove and Pleasant Hill.

LAT...LON 3177 9367 3185 9365 3184 9344 3173 9344
TIME...MOT...LOC 0849Z 277DEG 11KT 3181 9359

13

The radar

The Ft Polk radar (KPOE), 81 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Natchitoches

When
June 23, 4:55 AM CST
Where
Natchitoches County, 1.36 mi ESE of Powhatan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.860, -93.180

Trees were downed east southeast of Powhatan.

Thunderstorm Wind, Natchitoches

When
June 23, 5:17 AM CST
Where
Natchitoches County, 2.38 mi SSE of Powhatan
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
31.840, -93.180

Several trees were uprooted and large limbs were snapped near and south of Powhatan, Louisiana.

Thunderstorm Wind, Natchitoches

When
June 23, 5:47 AM CST
Where
Natchitoches County, 2.72 mi SE of Campti
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.870, -93.090

Several large limbs were snapped to the southeast of the Campti community.

Flash Flood, Natchitoches

When
June 23, 6:05 AM CST to 7:00 AM CST
Where
Natchitoches County, 0.59 mi E of Campti to 0.21 mi SE of Campti
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.900, -93.110

Several roads were closed in the Campti community from excessive heavy rainfall.

Thunderstorm Wind, Claiborne

When
June 23, 7:35 AM CST
Where
Claiborne County, 0.9 mi SW of Summerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -92.830

Several trees were downed along with powerlines north northeast of the Lisbon, Louisiana community.

Flash Flood, Union

When
June 23, 9:15 AM CST to 12:30 PM CST
Where
Union County, 3.89 mi NW of Randolph to 2.94 mi WNW of Randolph
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.014, -92.734

Excessive heavy rainfall resulted in high water across many city streets in the Junction City, Louisiana community. Some of this water was high enough to flood vehicles with several roads closed.

Flash Flood, Union

When
June 23, 9:23 AM CST to 12:30 PM CST
Where
Union County, 1.79 mi NW of Bernice to 1.19 mi WSW of Bernice
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.838, -92.672

Numerous roads were closed due to excessive heavy rainfall. Several vehicles were flooded from the high water on city streets.

Thunderstorm Wind, Union

When
June 23, 10:02 AM CST
Where
Union County, 0.9 mi NW of Mt Union
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -92.560

Numerous trees and powerlines were downed east of Spearsville, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697600, 697601, 697602, 697604, 697606, 697608, 697610, 697611.